MAUDE Adverse Event Report: WELCH ALLYN, INC. VALUE CSM,NIBP,SPO2,SURETEMP,PLUGB; MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)

WELCH ALLYN, INC. VALUE CSM,NIBP,SPO2,SURETEMP,PLUGB; MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)
Model Number 71WT-B
Medical Device Problem Codes Fire (1245); Battery Problem (2885)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 12/02/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The connex spot monitors (csm) are intended to be used by clinicians and medically qualified personnel for monitoring of non-invasive blood pressure, pulse rate, non-invasive functional oxygen saturation of arteriolar haemoglobin (spo2), and body temperature in normal and axillary modes of neonatal, paediatric and adult patients.The most likely locations for patients to be monitored are general medical or surgical floors and general hospital and alternate care environments.The csm device was returned to welch allyn for investigation.The evaluation and investigation indicated that the root cause was an internal failure of the lithium ion battery made by (b)(4).This failure caused a thermal runaway of the lithium ion battery that eventually resulted in a fire.Further root cause analysis of the battery pack will be completed by the battery manufacturer, (b)(4).Further testing of the csm device indicated that the csm was functioning as intended during the events that lead to the eventual failure.Log files from the device indicated the device provided three "battery critically low" notifications to the user prior to the battery failure.The device then performed a controlled shutdown due to the low battery voltage level, indicating the device was operating as designed.Automated test equipment (ate) testing was performed on the csm device and the csm printed circuit board assembly (pcba) and both passed accordingly.Welch allyn has notified the battery manufacturer of the event and has issued a corrective action request to the supplier.This is the first occurrence of this failure.Welch allyn will continue to monitor complaint trends for this type of alleged malfunction.
 
Event or Problem Description
Welch allyn received a report from the account stating the csm device caught fire while the device was charging and not in use.The device was located at the account.There was no patient/user injury reported.This report was filed in our complaint handling system as complaint (b)(4).

Brand Name
VALUE CSM,NIBP,SPO2,SURETEMP,PLUGB
Common Device Name
MONITOR, PHYSIOLOGICAL, PATIENT (WITHOUT ARRHYTHMIA DETECTION OR ALARMS)
Manufacturer (Section D)
WELCH ALLYN, INC.
4341 state street
skaneateles falls NY 13153 0220
MDR Report Key9532431
Report Number1316463-2019-00001
Device Sequence Number2534976
Product Code MWI
UDI-Device Identifier00732094210408
UDI-Public732094210408
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
K142356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 12/30/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device No Information
Device Model Number71WT-B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/03/2019
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/02/2019
Initial Report FDA Received Date12/30/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1